Levothyroxine, pain and Graves disease - Thyroid UK

Thyroid UK
101,219 members115,460 posts

Levothyroxine, pain and Graves disease

Hello,

I found this forum while doing some research on pains possibly related to taking Levothyroxine and boy am I happy to have found you guys!

I have been diagnosed with Graves autoimmune disease in January 17. That caused my thyroid to go crazy and was on Methimazole to regulate the thyroid for a year. Had terrible side effects (horrible hangover feeling every morning, head feeling cloudy...) that my Endo said didn’t exist...

Was so miserable (and after my 2nd Endo telling me my thyroid would never be normal) I decided to get a thyroidectomy 3 months ago.

Been on levothyroxine since, 75mcg at first and now 112mcg since my Endo thought I was still too hypo (my Free T4 is 1.5 and TSH is 4.84).

Ever since I increased to 112mcg I’ve suddenly had bad lower back pain, hip pain and this week excruciating neck pain.

My Endo who’s a big wig at the endocrinology department at a big hospital here in Boston is telling me my pains are not related to the meds... he doesn’t even want to hear it/consider it!

I’m very familiar with neck pain as I’m a chronic migraine sufferer too... that’s been somewhat under control with the Botox injection treatment I’m getting for it so I CAN’T go back to having neck pain again 😞 living with chronic pain is just not an option anymore!

Long story short, I’m reading a lot that Endo docs are not taking us seriously and that you have to figure things out on your own and so that’s why I’m here.

I’m in pain, totally discouraged at the prospect to deal with that at only 42 and I’m just tired, overwhelmed and down right depressed by the whole thing.

Are we all dreaming those side effects? Do you guys think getting a full panel on your vitamin and hormone levels is helpful?

Thanks for any help you can provide and I’ll continue to read all there is on this forum 😊

Anne

19 Replies
oldestnewest

Hi Boopsicorn, welcome to the forum.

Well, you're still too hypo! The aim of thyroid hormone replacement is to get the TSH to 1 or below. Can't tell how low your FT4 is, because you haven't given a range. Please, always give ranges. But, with such a high TSH, it's difficult to know what is a hypo symptom, and what is a levo side-effect.

Is there more than one brand of levo available where you are? If so, ask to try a different brand. It could just be the fillers that are the problem. Although, I am more inclined to think that those pains are more likely to be due to being hypo.

Yes, it's always helpful to get full hormone and nutrient testing if you can. :)

Reply

Thanks! I appreciate your help and advice!

I’m going to call my doc on Monday and ask to do that full panel for vitamin and estrogen.

I’m also going to look into maybe switching to the brand name Levoxyl... I know in France the fillers used for the new version of Levothyrox were causing troubles for some patients and it looks like what I am taking us the new formula.

If I’m going to up the side again then it may be worth a shot...

It’s hard to also pinpoint what’s what since I also have the issue of the Graves’ disease and it can cause all sort of aches and pains in your body 🙄

Reply

So, you live in France? I thought there was only one brand of levo in France.

I don't think Grave's can affect you now that you've had your thyroid removed, can it. It can affect your eyes, of course, but the antibodies don't affect any other part of your body. But, it is early days, yet. It will take a while to get over the op.

Reply

Oh and my FT4 was at 1.3 at the end of April and now at 1.5 😊

Reply

Sorry, we have to have the range to make any sense of that.

Reply

0.9-1.8 is the range

I live in the US but I’m French 😊

The Graves is affecting my eyes but it dies also affect my body in other weird ways. I’ve read a whole bunch of stuff from people who are in the same situation as I am but there hasn’t been a lot of official research on it... the Graves patient population is not that big so it’s not in our favor I guess 😬

Yes I think in France there’s only one version but here in the US there are a lot of different versions...

Reply

Yes, that's what I thought. So, best to try another.

Your FT4 is pretty good. But, are you converting it into T3? You need an FT3 test to find out. Not a TT3, not a T3 uptake test, nor any of the other weird tests they do in the US.

An FT3. :)

Reply

I only got a T3 level done, it is 144 with a range of 60-181

But my doctor tells me only FT4 is my marker for the thyroid problem I have....

I’m not sure I know why... I never thought to ask or question his thoughts on that. Maybe I should?

I’m going to try and switch to the brand name which is either Synthroid or Levoxyl here in the US.

I’ll see if it makes a difference.

Thanks for your precious help!!! 😊👍

Reply

Your doctor's talking rubbish! Your thyroid problem is that you don't have a thyroid! All the more reason to take T3.

I'm afraid that TT3 just does not help. You can only calculate how well you convert by comparing like with like - FT4/FT3. The TT3 - or Total T3 or T3 - is a measure of how much T3 you have in total, including bound T3 and Free T3. But it doesn't tell you how much of each. Bound T3 cannot be used by the body.

1 like
Reply

Thanks again for all your help!

I can see now how forceful I’m going have to be again with this doctor to get what I need.

I’ll ask him to get a FT3 level then, along with the other stuff.

I know we have to advocate for ourselves but it is so frustrating to have to wrestle with your endo like this....

Reply

Oh, I know! Been there, done that, I now self-treat. It's better for my blood pressure!

Reply

I hear you!

I’m also going to ask my doc about Cytomel (T3 here) but they don’t all want to prescribe it so we’ll see.

Reply

Good luck! :)

Reply

You too!

Do you feel like you have everything under control for yourself now? How long do you think it took you to find a good balance/regimen of meds/vitamins to feel your “normal” self?

Reply

I don't want to discourage you, but it's been 18 years now, and I still don't think I've got it quite right. But, it's been a complicated journey, hindered by medical intervention. I feel I stand more of a chance, now that I cut the doctors out!

Reply

Oh boy! That’s a long journey indeed 😬 I’m trying to not get discouraged... I’ve been through cancer 15 years ago so you’d I’d be able to handle a few side effects from the meds but it’s getting to me 😕 the inexplicable lower back pain is just driving me nuts!

Reply

Lower back pain can be a hypo symptom.

Reply

If you want to see all the options available to you in the US (drugs which are FDA approved) of drugs which contain Levothyroxine (this includes generics and branded products) use this site :

dailymed.nlm.nih.gov/dailym...

Do a search for "Levothyroxine" restricting the output to human drugs.

1 like
Reply

Hi!

Yes I think I’ve been on that site before and my husband and I have done some research last night. I think I’ll ask for the brand name, Cynthroid and see if it makes a difference 😊

Thanks for your help!

1 like
Reply

You may also like...